Deep vein thrombosis has been recognised as a complication of antipsychotic treatment and is reported to be more common with atypical antipsychotics. Risperidone is a second-generation atypical antipsychotic and there have been case reports of risperidone-associated deep vein thrombosis, most of them reporting the complication from 2 weeks to a few months of initiation of therapy. Here, we are reporting a case of deep vein thrombosis in a male patient in his early forties with paranoid schizophrenia, which presented on the fourth day of starting risperidone therapy. This case is being reported to highlight the fact that deep vein thrombosis can occur as early as fourth day of initiation of risperidone therapy, that too at a low dose (2 mg/day). The case also emphasises the importance of monitoring these patients for this rare but potentially serious adverse effect from the first day itself after initiation of a new antipsychotic.
- psychiatry (drugs and medicines)
- unwanted effects / adverse reactions
- drugs: psychiatry
Statistics from Altmetric.com
Contributors KKR: clinical diagnosis and management of the case, conceptualisation of the case report and final revision. MG: review of lliterature and manuscript preparation.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Next of kin consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.